Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 20, NWS Caribou, ME

August 3, 2019Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 3, 2019, 8:54 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 4, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 8:54 PM EDT (00:54 UTC)
In effect from
Aug 4, 2019, 8:00 AM EDT
Expired
Aug 4, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

265 
WHUS41 KCAR 040054
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
854 PM EDT Sat Aug 3 2019


MEZ029-030-050000-
/O.NEW.KCAR.BH.S.0020.190804T1200Z-190805T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
854 PM EDT Sat Aug 3 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Sunday
through Sunday evening.

* TIMING...From 8 AM EDT Sunday through Sunday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures in the upper 70s to
  around 80 may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the mid 50s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
3 follow-up statements
700 
WHUS41 KCAR 040941
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
541 AM EDT Sun Aug 4 2019

MEZ029-030-050000-
/O.CON.KCAR.BH.S.0020.190804T1200Z-190805T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
541 AM EDT Sun Aug 4 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* TIMING...Through this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s to 
  around 80 may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the mid 
  50s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
252 
WHUS41 KCAR 041457
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1057 AM EDT Sun Aug 4 2019

MEZ029-030-042300-
/O.CON.KCAR.BH.S.0020.000000T0000Z-190805T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1057 AM EDT Sun Aug 4 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* TIMING...Until 8 PM EDT this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s to 
  around 80 may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the mid 
  50s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Hewitt
799 
WHUS41 KCAR 050000
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
800 PM EDT Sun Aug 4 2019

MEZ029-030-050100-
/O.EXP.KCAR.BH.S.0020.000000T0000Z-190805T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
800 PM EDT Sun Aug 4 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 3, 6:05 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 6:05 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
605 PM EDT Sat Aug 3 2019

.SYNOPSIS...
A cold front will move into the Gulf of Maine later tonight.
High pressure will cross the region Sunday through Monday. A
warm front will cross the region Tuesday. A cold front will
begin to cross the region Wednesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
6:05 PM Update: The first round of convection moved across
northern section of the FA this afternoon associated with a pre-
frontal trough. A cold front will work across the area this
evening with more convection working into the far western
sections of the FA attm, mostly in northern Somerset County.
Still can't rule out one or two stronger storms with gusty wind;
but overall the threat of stronger storms will likely diminish
during the evening. Made some adjustments to the PoPs based on
the latest radar returns and expected conditions this evening.
Also, made some adjustments to the hourly temperatures this
evening, mainly to reflect the current conditions in the far
north that are now mostly in the 60s after the first round of
convection moved through the area.

Previous discussion:
Thunderstorms w/strong wind gusts remain a concern into the
evening for portions of northern Maine as the region remains in
a Marginal Risk for a few severe storms.

Radar showed showers and scattered tstms setting up across wnw
Maine this afternoon pushing east. The storms were in advance of
a pre-frontal boundary ahead of the cold front, which is still
w of the St. Lawrence River. ML CAPE forecast to climb to 1000+
joules into early evening w/steepening lapse rates, along
w/0-6km shear close to 30 kts will lead to some stronger storms
which could produce strong winds gusts of 50+ mph. The latest
RAP sounding confirm this potential w/V-Notch up through 8k ft
allowing for stronger winds to be translated down to the sfc.
Another item pointing to stronger wind gust potential is the
forecast DCAPE of 500+ joules into the early evening across
northern areas. Therefore, decided to keep the enhanced wording
for strong wind gusts for northern areas into the evening. The
second area of tstm activity associated w/the cold front w of
the St. Lawrence River, aligning along dewpoint pooling looks
like it will diminish as it runs into northern Maine, which will
be worked over a bit from the current activity. Things are
expected to wind down later at night as the front slides across
northern areas heading to the coast by Sunday morning. Winds
will pick up into the evening, but then slide back off
overnight. Partial clearing and moist blyr will lead to some fog
formation. Decided to follow the midnight crew's lead and keep
the mention of fog in the forecast. The coast could see fog
expand more before NW winds take over allowing for mixing to
clear things out. Beach Hazard Statement will expire at 8 PM
this evening, with another statement for Sunday per the USCG.

Sunday is expected to be noticeably cooler as the front passes
well over the coast and dewpoints drop off. Mdl soundings
confirm some moisture still around at 850 mb level. Upper level
trof swinging across the region will allow for some cloud
formation during the afternoon, with most of the clouds across n
and w. Not expecting any organized shower activity on Sunday. A
brief shower or two is possible mainly across the Crown during
the afternoon. Decided to carry 20% chance across the Crown to
account for these showers. Daytime temps expected to be some 5
to 10 degrees cooler than today.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Dry conditions expected Monday as upper low tracks further north
of the Canadian Maritimes. Mid level moisture will approach the
north Monday afternoon, however, the bulk of this will not
arrive until evening when mixing begins to drop off. Therefore
have lowered PoPs below slight chance. The proximity will still
generate some cloud cover for Monday afternoon into the
evening. Monday night will again remain dry, minus the slight
chance of an isolated shower across the Crown of Maine given the
deeper moisture advection.

Mid and low level dry out once again Tuesday as moisture
traveling to the north will stay there given a wind shift to the
south. This is primarily due to weak warm front developing
across eastern Quebec and northern New Brunswick off return flow
from exiting high pressure. A weak low pressure system will
develop at triple point along extended cold front from parent
low nestled over Hudson Bay. A cold front will approach area
Tuesday night with a few showers possible in northern and
western areas. Temperatures through the period will remain right
about normal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Next widespread chance of rain increases for Wednesday as cold
front looks to slide through the region. A brief preview of
instability parameters shows the chance for some thunder across
central areas and the north. There is no apparent upper air
dynamics at play to help storms get to strong or severe limits,
but consistent SW winds to the Deep South indicate that ample
moisture will be transported to the region. Deepest moisture
would move over Downeast for a period Wednesday afternoon, but
timing and strength will be understood better in coming days.
Moisture will linger through Thursday and Friday, with more
chances for thunder in the afternoon. Friday’s storms may be
assisted by an upper trough diving south out of Quebec. Maine
would be at exit region of jet rounding the trough. If this
occurs, upper level support would increase chances for
thunderstorms in the area.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR for the most part through Sunday. The caveat to
this will be this evening with some showers and tstms across the
northern terminals reducing conditions to MVFR and perhaps of
IFR. Tstms have potential for strong wind gusts. Fog later
tonight could allow for another round of MVFR or perhaps brief
IFR.

SHORT TERM:
Monday through Tuesday: VFR expected. Winds will increase daily
during the afternoon, with gusts near 15 kts for most TAF sites.
West winds will shift south Tuesday.

Wednesday through Thursday: Approaching cold front will bring
showers and chance of thunderstorms. VFR except for locations
that experience showers or storms that could limit to MVFR.

&&

.MARINE...
NEAR TERM: No headlines expected. Fog will be a nuisance into
late tonight and then clear out as NW winds take over behind
the cold front. SW wind around 10 kts will veer to the WNW
overnight w/the cold front passage. Speeds will increase some to
15+ kt w/gusts to 20 kt or so as 35 kt jetstreak crosses the
waters. Winds are expected to remain at 10-15 kts on Sunday. As
far as the seas go, initialized w/the local wave guidance which
brings seas up to a solid 4 ft by tonight. However, the local
wave initialized too high and dropped seas back by a foot per
the last 3hr trends from the obs.

SHORT TERM: Winds/seas will remain below small craft advisory
levels Monday and Tuesday, with waves 2-3ft. Waves continue to
build to 3-4ft through Wednesday and Thursday morning. Wind
gusts may approach 20kts Wednesday afternoon.

&&

.CLIMATE...
So far this year there have been 19 days with a high of 80F or
warmer in Caribou and 29 days in Bangor. These totals are very
close to the 30-year averages through Aug 3rd.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...CB/Hewitt
Short Term...Cornwell
Long Term...Cornwell
Aviation...CB/Hewitt/Cornwell
Marine...CB/Hewitt/Cornwell
Climate...CB
Hazardous weather outlook, Aug 3, 3:36 AM EDT, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
336 AM EDT Sat Aug 3 2019

MEZ001>006-010-040745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
336 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Thunderstorms with potentially strong wind gusts will occur ahead of
a cold front crossing the region later this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-040745-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
336 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-040745-
Coastal Hancock-Coastal Washington-
336 AM EDT Sat Aug 3 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-040745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
336 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 3, 3:08 PM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Caribou ME
308 PM EDT Sat Aug 3 2019

MEZ001-002-032000-
Northeast Aroostook-Northwest Aroostook-
308 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 307 PM EDT, a strong thunderstorm was located near Cross Lake, or
12 miles south of Madawaska, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madawaska, Van Buren, Frenchville, Lille, Cross Lake, Madawaska Lake,
Grand Isle, Stockholm, Hamlin, Sinclair, Guerette, Saint Agatha and
Cyr Plantation.

This includes US Highway 1 near Van Buren.

LAT...LON 4727 6808 4726 6807 4724 6803 4721 6799
      4720 6795 4717 6794 4712 6789 4711 6789
      4708 6782 4706 6779 4706 6836 4724 6842
      4729 6812
TIME...MOT...LOC 1907Z 257DEG 35KT 4717 6829

Bloomer
Special weather statement, Aug 3, 3:33 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Caribou ME
333 PM EDT Sat Aug 3 2019

MEZ002-032000-
Northeast Aroostook-
333 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 333 PM EDT, a strong thunderstorm was located over Caribou, moving
east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Caribou, Fort Fairfield and Limestone.

This includes US Highway 1 near Caribou.

LAT...LON 4680 6779 4679 6801 4689 6806 4696 6779
TIME...MOT...LOC 1933Z 253DEG 24KT 4684 6798

Bloomer
Special weather statement, Aug 3, 6:56 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
656 PM EDT Sat Aug 3 2019

MEZ004-005-032330-
Northern Piscataquis-Northern Penobscot-
656 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS AND
NORTH CENTRAL PENOBSCOT COUNTIES...

At 656 PM EDT, a strong thunderstorm was located 7 miles northeast of
Chesuncook, or 20 miles north of Ripogenus, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chesuncook, South Branch Pond, Baxter State Park, Telos Lake,
northwestern Katahdin Woods and Waters National Monument and Grand
Lake Matagamon.

LAT...LON 4605 6948 4625 6940 4622 6876 4592 6881
TIME...MOT...LOC 2256Z 280DEG 33KT 4615 6932

Bloomer

Nearby

Beach Hazards Statements in Maine, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.